Hail, Chisago
- When
- April 1, 12:47 PM CST
- Where
- Chisago County, 1.38 mi S of Rush City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.680, -92.970
A line of thunderstorms developed ahead of a cold front, Wednesday, April 1st in southern Minnesota. Some sub-severe hail was reported with a few of the stronger thunderstorms, 3/4 of an inch or smaller, but one storm became severe and caused a large tree to be blown down southwest of the Twin Cities, near Arlington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of thunderstorms developed ahead of a cold front, Wednesday, April 1st in southern Minnesota. Some sub-severe hail was reported with a few of the stronger thunderstorms, 3/4 of an inch or smaller, but one storm became severe and caused a large tree to be blown down southwest of the Twin Cities, near Arlington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 1, 12:15 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 PM CDT WED APR 1 2015
.UPDATE FOR 18Z AVIATION DISCUSSION BELOW...
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 422 AM CDT WED APR 1 2015
WARMEST TEMPERATURES OF THE YEAR...FOLLOWED BY AFTERNOON
THUNDERSTORMS AND THE POTENTIAL FOR THE FIRST SEVERE WEATHER THIS
SEASON CONTINUES TO BE ON TRACK FOR TODAY.
INCREASED AFTERNOON HIGHS FOR TODAY...AND WOULD NOT BE SURPRISED TO
80F ACROSS SOUTHERN MN GIVEN THE WARM AIR ADVECTION...DEEP
MIXING...AND DIURNAL HEATING. FORECAST SOUNDINGS SHOW 40KT GUST
POTENTIAL WITH THE SOUTH SOUTHWESTERLY WINDS AHEAD OF THE COLD
FRONT...SO CONTINUED WITH A WIND ADVISORY ACROSS THE SOUTHERN HALF
OF THE FORECAST AREA.
AS ALLUDED TO IN PREVIOUS DISCUSSIONS...THE SOURCE OF THE BOUNDARY
LAYER MOISTURE IS MOISTURE ADVECTION IN THE H900-800MB LAYER. THIS
WILL TAKE PLACE ALONG THE NE/IA BORDER...UP THROUGH REDWOOD FALLS.
BOUNDARY LAYER MIXING WILL BRING THIS MOISTURE DOWN TO THE SURFACE
CAUSING DEWPOINTS TO RISE. HOWEVER...FARTHER EAST IN CENTRAL/EASTERN
MN...BOUNDARY LAYER MIXING WILL FAIL TO INCREASE SURFACE MOISTURE
UNTIL LATE AFTERNOON...SO A RED FLAG WARNING HAS BEEN ISSUED FOR
THIS AREA GIVEN THE DRY FUELS...LOW RH...AND STRONG WINDS.
CONVECTION CERTAINLY LOOKS LIKELY THIS AFTERNOON...AFTER 4PM...AS
THE HIRES MODELS DEPICT A LINE OF STORMS FROM EASTERN NE UP THROUGH
NORTHWEST WI. GIVEN THE INSTABILITY AND SHEAR...SEVERE WEATHER IS A
REAL POSSIBILITY...AND THE SLIGHT RISK HAS BEEN SHIFTED SLIGHTLY
NORTHWARD FOR THIS AFTERNOON. THE MAIN THREAT IS HAIL/WIND
INITIALLY...FOLLOWED BY MAINLY WIND 1-2HRS AFTER INITIATION. THE GFS
CONTINUES TO BE THE FASTEST MODEL IN COMPARISON TO THE OTHER
DETERMINISTIC MODELS WITH THE TIMING OF THE COLD FRONT. FOR POPS
TRENDED TOWARD A SLIGHTLY SLOWER/WESTWARD SOLUTION...BUT ADVANCED
THE PRECIP FASTER IN ANTICIPATION THAT COLD POOL DEVELOPMENT SHOULD
PROPAGATE THE LINE FASTER THEN THE COLD FRONT...SO HAVE PRECIP
EXITING THE REGION BY 09Z TONIGHT.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 422 AM CDT WED APR 1 2015
STRONG CAA AND VERY DEEP MIXING WILL MAKE FOR ANOTHER WINDY DAY
THURSDAY. SOUNDINGS SHOW MIXING UP TO 700 MB WITH UNIDIRECTIONAL
FLOW. GFS IS MOST BULLISH WITH THE WIND REACHING SOLIDLY ADVISORY
CRITERIA...THE OTHERS ARE A TAD MORE RESERVED. NONETHELESS...COULD
SEE GUSTS EXCEED 40 KT AND MAY NEED A WIND ADVISORY FOR PARTS OF
THE AREA...PARTICULARLY CENTRAL MN AND NORTHWEST WI. RH WILL
PLUMMET INTO THE TEENS BY AFTERNOON AND WILL SET UP ANOTHER
CRITICAL FIRE WX DAY. CONSULT THE FIRE WEATHER SECTION BELOW FOR
MORE INFORMATION ON THAT THREAT.
WIND WILL EASE QUICKLY THURSDAY EVENING AND HIGH PRESSURE WILL
BUILD IN FRIDAY/. A FAST MOVING WEAK CLIPPER WILL SLIDE SOUTHEAST
ACROSS THE NORTHERN PLAINS AND UPPER MS VALLEY FRIDAY NIGHT AND
COULD BRING A BIT OF LIGHT SNOW TO NORTHERN MN/WI. MOST OF IT WILL
REMAIN NORTH OF THE CWA...BUT DID INTRODUCE A SLIGHT CHANCE
BORDERING WFO DLH.
MODELS DIVERGE FROM SUNDAY ONWARD WITH THE ECMWF ON THE SLOWER
SIDE AND THE GFS ON THE FASTER SIDE OF THE GUIDANCE CONSENSUS. GFS
HAS ALSO SHIFTED NORTH WITH THE SYSTEM FOR NEXT WEEK WHEREAS THE
ECMWF HAS SHIFTED SOUTH. THERE IS TOO MUCH UNCERTAINTY TO GET INTO
ANY SPECIFICS YET...BUT CHANCES FOR PRECIP INCREASE DURING THIS
PERIOD AND IT LOOKS LIKE MAINLY RAIN.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1248 PM CDT WED APR 1 2015
CURRENTLY IN THE WARM SECTOR OF A STRONG SURFACE LOW IN THE
DAKOTAS. MAIN CONCERN IN THE IMEDIATE FUTURE IS THE VERY STONG
WINDS...GUSTS OVER 40MPH WILL CONTINUE THIS AFTERNOON FOR MUCH OF
THE AREA. LATER THIS AFTERNOON AND ESPECIALLY THIS
EVENING...TRAILING COLD FRONT WILL PUSH THROUGH AND SET OFF A LINE
OF SHOWERS WITH EMBEDDED THUNDER. CURRENT EXPECTATIONS ARE THAT
THIS LINE WILL DEVELOP NEAR A LINE FROM RWF TO STC AND PROGRESS
EAST THROUGH THE EVENING. EXPCTING MOSTLY VFR BUT VIS COULD DROP
TEMPORARILY UNDER THUNDERSTORM ACTIVITY. SOME VIS RESTIRCTION HAS
BEEN SEEN AT RWF DUE TO THE DIRT/DUST BEING KICKED UP BY THE
EXCESSIVE WINDS. THAT COULD PERSIST THROUGH THE AFTERNOON.
KMSP...BEST CHANCE OF PRECIP LOOKS TO BE 2-4Z AT THIS TIME.
THUNDER IS STILL A POSSIBILITY BUT DO NOT EXPECT SEVERE STORMS
THIS FAR NORTH.
/OUTLOOK FOR KMSP/
FRI...VFR. WINDS NW 10-15 KTS.
SAT...VFR. WINDS W 10-15 KTS.
SUN...VFR. WINDS E AROUND 10 KTS.
&&
.FIRE WEATHER...
ISSUED AT 422 AM CDT WED APR 1 2015
STRONG SOUTHERLY WINDS FROM 25 TO 35 MPH WILL DEVELOP THIS
MORNING ACROSS THE RED FLAG WARNING AREA AND PERSIST THROUGH THE
AFTERNOON WHILE HUMIDITY LEVELS DROP TO AROUND 25 PERCENT. IF
WINDS ARE STRONGER THAN CURRENTLY FORECAST FURTHER NORTH...A FEW
COUNTIES MAY NEED TO BE ADDED TO THE WARNING.
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY FROM SOUTHWEST
TO NORTHEAST MINNESOTA. STRONG WEST WINDS FROM 25 TO 35 MPH WILL
DEVELOP DURING THE MORNING AND PERSIST THROUGH LATE AFTERNOON. IN
ADDITION...HUMIDITIES WILL DROP INTO THE 15 TO 20 PERCENT RANGE
SETTING UP ANOTHER DAY WITH CRITICAL FIRE WEATHER CONDITIONS. THE
WATCH IS IN EFFECT WEST OF THE AREA EXPECTED TO GET HIT MOST BY
THUNDERSTORMS THIS EVENING...AS THERE IS POTENTIAL FOR WETTER
FUELS THERE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ064-073>078-
082>085-091>093.
WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR MNZ054>059-
064>069-073>077-082>085-091>093.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR MNZ042>045-048>062-064>068-073>075-082.
WI...NONE.
&&
SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...SPD
FIRE WEATHER...BORGHOFFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1238 PM CDT WED APR 1 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 021500- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1238 PM CDT WED APR 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF A LINE FROM COMFREY TO MANKATO TO OWATONNA. SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 50 MPH CAN BE EXPECTED OVER MUCH OF CENTRAL AND SOUTHERN MINNESOTA. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER MUCH OF SOUTHERN MINNESOTA TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AGAIN ON THURSDAY ACROSS THE ENTIRE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
121 PM CDT WED APR 1 2015
MNZ045-052-053-061-WIZ014-011900-
KANABEC-ISANTI-ANOKA-CHISAGO-POLK-
121 PM CDT WED APR 1 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANABEC...ISANTI...
ANOKA...CHISAGO AND POLK COUNTIES THROUGH 200 PM CDT...
AT 120 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LEWIS LAKE TO NEAR EAST BETHEL...AND MOVING EAST
AT 55 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...FOREST LAKE...HAM LAKE...EAST BETHEL...NORTH BRANCH...
ISANTI...CHISAGO CITY...LINDSTROM...MORA...RUSH CITY...AMERY AND
OSCEOLA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4598 9306 4598 9314 4574 9314 4573 9285
4564 9288 4565 9253 4573 9252 4572 9216
4529 9216 4528 9317 4586 9347 4606 9306
TIME...MOT...LOC 1820Z 248DEG 50KT 4573 9333 4534 9312
JPCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
138 PM CDT WED APR 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL CAMBRIDGE 45.56N 93.23W
04/01/2015 M0.25 INCH ISANTI MN PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
147 PM CDT WED APR 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 3 N CAMBRIDGE 45.61N 93.23W
04/01/2015 M0.25 INCH ISANTI MN COCORAHS
DIAMETER WAS 0.375 INCHES.
&&
AJZThe Minneapolis radar (KMPX), 104 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A large 8-12 inch diameter tree was blown down west of Arlington, Minnesota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558122, 558123.